Kansas, 2019

Heavy Rain in Kansas, May 7 to 8, 2019

May 7 to 8, 2019 · NWS DDC · 1 event in 1 county or zone

Rainfall was heavy during the previous 24 hour period with most falling on the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Rainfall was heavy during the previous 24 hour period with most falling on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 7, 4:29 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 7, 4:29 AM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
529 AM CDT Tue May 7 2019

...Updated Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 236 AM CDT Tue May 7 2019

At 06z Tuesday a surface boundary was located south of the
Oklahoma border with north winds and stratus invading southwest
Kansas from the north. Models do erode this low level moisture
through noon as the surface boundary returns north. Even with a
cloudy start to the day the returning surface boundary and
improving instability/shear ahead of an approaching upper trough
late day there will once again be a chance for severe
thunderstorms across southwest and south central Kansas. At this
time it appears that the best chance for severe thunderstorms late
today and early tonight will be focused south of a Larned to
Johnson line given the forecast location of the surface boundary,
CAPE values of 2000 to 3000 j/kg, and +40 knots 0-6km shear
forecast at 00z Wednesday. Hail two inches or larger along with
strong winds and possibly even a few tornadoes will be possible
late day and early evening. The highest probability for the larger
hail stones will be near and south of a Liberal to Dodge City
line. After sunset tonight thunderstorms appear to become more
linear along our surface boundary as a low level jet develops
across southwest Kansas. As this occurs the threat for large hail
will decrease and heavy rainfall will become the greater hazard.
Could even see a period of training thunderstorms along the
surface boundary, where ever it may end up later tonight. With
heavy rainfall tonight falling over much of the same areas that
already received heavy rains from last nights storms it will not
take much for flooding to occur again, especially east of highway
283. We currently have a flash flood watch out for this area until
Wednesday. Thunderstorms will heavy rainfall will also be
possible west of highway 283 but based on the latest 24 hour
rainfall totals from MRMS the totals from yesterday were not
nearly as high as further east. Still some water issues can not be
ruled out, especially in Morton county Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 236 AM CDT Tue May 7 2019

Models remain in good agreement with a negatively tilted upper
level trough crossing southwest Kansas early Wednesday. Until this
upper wave passes there will be a chance for ongoing
thunderstorms across southwest Kansas. Some may even be strong or
even severe. Based on the GFS and ECMWF timing of the upper wave
crossing southwest Kansas early in the day there appears to be a
period of dry conditions from the time of when the upper level
trough passes and the wrap around moisture and instability storms
return late day. In addition to the return of precipitation during
the afternoon and evening some cooler air will also be returning
as the surface cold front finally surges south into the Panhandle
of Texas and Oklahoma. Gusty north winds and cooler air behind
this cold front during the day will keep temperatures in the upper
50s to mid 60s Wednesday afternoon. Further south the highs are
expected to be mainly in the 70s.

A cool dome of high pressure will then build across the Central
Plains through the last half of the work week. Unseasonably cool
temperatures can be expected late week with Highs in the upper 50s
to 60s and lows mainly in the 40s. Lows in the upper 30s or even
a few degrees cooler will be possible west and north of Garden
City early Thursday morning and again Friday morning. Later shifts
may need to monitor the frost potential across western central
Kansas early Friday morning.

Warmer temperatures still on track for this upcoming weekend
across western Kansas but the chance for thunderstorms appear to
be decreasing. Even with this downward trend in precipitation
there will still be a slight chance southwest and south central
Kansas this weekend with the higher probability being near the
Oklahoma border.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 524 AM CDT Tue May 7 2019

Latest BUFR soundings from the NAM and HRRR were both in good
agreement this morning with the IFR/LIFR ceilings that invaded
southwest Kansas earlier this morning will be slower to erode
than was previously thought for all but Liberal. In Liberal the
low clouds which will be moving in around 12z Tuesday are expected
to give way to VFR conditions by noon as a surface boundary lifts
north into extreme southern Kansas. The winds shift from the
northeast to southeast as this boundary passes. Further north the
ceilings will improve only into the MVFR category this afternoon.
The northeast winds will become more east late day. Afternoon and
evening convection possible this afternoon and overnight with the
best chance for widespread convection being possible after 00z
Wednesday.

&&

.HYDROLOGY...
Issued at 236 AM CDT Tue May 7 2019

Another round of heavy rainfall from strong to severe
thunderstorms will once again be possible along and east of
highway 283 tonight through early Wednesday. Given that the
rainfall from the storms Monday night have already saturated the
grounds in may of these locations east of hIghway 283 it will not
take much in some areas for more flooding to occur. As a result
will keep the flash flood Watch as if for now. Thunderstorms will
heavy rainfall will also be possible west of highway 283 but based
on the latest 24 hour rainfall totals from MRMS the totals from
yesterday were not nearly as high as further east. Still some
water issues can not be ruled out, especially in Morton county
Tuesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  55  70  40 /  90  80  30  20
GCK  63  50  63  40 /  90  70  40  20
EHA  67  50  64  39 /  50  50  30  30
LBL  69  54  69  41 /  60  70  20  20
HYS  59  51  63  40 /  70  80  60  30
P28  74  58  75  45 /  50  80  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ046-064>066-
078>081-087>090.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
HYDROLOGY...Burgert
Hazardous weather outlook, May 7, 2:44 AM CST, 5 hours 10 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Dodge City KS
344 AM CDT Tue May 7 2019

KSZ030-031-043>046-061>066-074>081-084>090-081000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
344 AM CDT Tue May 7 2019 /244 AM MDT Tue May 7 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered rain showers and thunderstorms can be expected early
this morning. Briefs moderate to heavy rainfall along with hail
up to the size of quarters will be the main hazards
early this morning.

Severe thunderstorms will be possible this afternoon and early
tonight. Two inch hail or larger, strong damaging winds, and even
a few tornadoes will be possible.

Tonight periods of heavy rainfall will be the main hazard and this
may result in some flooding issues, especially south of a La
Crosse to Jetmore to Meade line.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible on Wednesday.
Large hail and strong winds will be the main hazard from the
stronger storms.

There will be a chance for some frost early Friday morning.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 2 pm south of a Johnson
to Larned line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

18

In the hours before

Local storm report, May 7, 2:25 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLOOD            GARFIELD                38.08N 99.24W
05/07/2019                   PAWNEE             KS   LAW ENFORCEMENT

            HIGHWAY 56 WAS CLOSED DUE TO FLOODING
            BETWEEN HIGHWAY 183 AND LARNED.

&&

JDF
Special weather statement, May 7, 3:12 AM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
412 AM CDT Tue May 7 2019

KSZ078-080-081-088>090-071015-
Pratt KS-Clark KS-Barber KS-Kiowa KS-Ford KS-Comanche KS-
412 AM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...KIOWA...
NORTHWESTERN BARBER...NORTHERN COMANCHE...SOUTHWESTERN STAFFORD...
SOUTHEASTERN EDWARDS...PRATT AND NORTHEASTERN CLARK COUNTIES UNTIL
515 AM CDT...

At 411 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Protection, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Pratt, Coldwater, Greensburg, Haviland, Protection, Iuka, Sawyer,
Cullison, Isabel, Coats, Sun City, Wilmore, Byers, Wellsford, Croft,
Lake Coldwater and Belvidere.

LAT...LON 3747 9848 3713 9963 3742 9976 3773 9907
      3773 9902 3776 9901 3783 9886 3783 9879
TIME...MOT...LOC 0911Z 241DEG 33KT 3735 9950

FINCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Hodgeman

When
May 7, 7:54 AM CST to May 8, 7:54 AM CST
Where
Hodgeman County, 0.88 mi NE of Jetmore
Reported by
COOP Observer
Coordinates
38.090, -99.890

Rainfall of 1.70 inches was observed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837104.